What You Need to Know About Naloxone
Naloxone is a fast-acting antagonist used to reverse opioid overdose, a condition that may be life-threatening. Fentanyl, a potent synthetic opioid, and its analogs are increasingly prevalent in the drug supply, and the Centers for Disease Control and Prevention (CDC) estimates that there were 107,735 drug overdose deaths between July 2021 and July 2022.
Naloxone is well-established as a safe and effective resource for opioid overdose and prevention. The American Society of Addiction Medicine (ASAM) encourages having healthy, open conversations about addiction and substance use in order to raise awareness about the efficacy of naloxone and to ensure that those who need education about naloxone administration receive it. These steps are crucial given naloxone’s ability to reverse the effects of fentanyl and save lives.
Important information to know about naloxone includes:
- Mechanism of action: Naloxone works by binding to the same receptors in the brain as opioids, but it does not produce the same effects. Instead, it reverses the effects of opioids by blocking their activity at the receptor sites. Naloxone has a rapid onset of action, and its effects typically last for 30-90 minutes.
- Indications: Naloxone is indicated for the emergency treatment of opioid overdose. It can be administered via various routes, including intravenous, intramuscular, subcutaneous, and intranasal. Intranasal naloxone is often preferred for laypersons or first responders who may not have experience with other routes of administration.
- Safety: Naloxone is generally safe and well-tolerated. It has few side effects, and it is not associated with the potential for misuse or dependence. However, it can cause withdrawal symptoms in individuals who are physically dependent on opioids. These symptoms can include agitation, restlessness, sweating, and nausea.
- Availability: Naloxone is available by prescription and in some states can be obtained without a prescription at pharmacies or community-based programs. The availability of naloxone has increased in recent years as a response to the opioid epidemic.
- Education: Individuals who are at high risk of opioid overdose, including those with a history of opioid use disorder or those who are prescribed high doses of opioids, should receive education on naloxone use and how to recognize the signs of an overdose. Family members and other close contacts of these individuals should also receive education and training on naloxone administration.
ASAM recommends the following steps to increase access to naloxone in communities:
- Patients who are being treated for opioid use disorder, as well as their family members and significant others, should be given naloxone kits or prescriptions of naloxone, and trained in the use of naloxone in overdose.
- Communities and schools should make education on naloxone, as well as naloxone kits, available as part of a larger prevention strategy.
- First responders should be trained in and authorized to carry and administer naloxone.
In summary, naloxone is a life-saving medication that can rapidly reverse the effects of opioids, including fentanyl. It is generally safe and well-tolerated, and it should be available to those who are at risk of opioid overdose. Education and training on naloxone use are recommended for individuals prescribed naloxone, as well as their close contacts.
Learn more about ASAM’s recommendations for naloxone use via The ASAM National Practice Guideline for the Treatment of Opioid Use Disorder – 2020 Focused Update.
For more information about fentanyl, access NIDA’s fentanyl page.
For additional education about naloxone, review ASAM’s Treatment of Opioid Use Disorder course.